Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 108, NWS Nashville, TN

March 31, 2012Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 31, 2012, 5:12 PM CDT for Marshall County, Tennessee. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2012, 5:12 PM CDT (22:12 UTC)
Expired
Mar 31, 2012, 5:32 PM CDT
In force
20 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Marshall County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 5:20 PM CDTHAIL 1Petersburg, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 12:47 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WUUS54 KOHX 312212
SVROHX
TNC117-312245-
/O.NEW.KOHX.SV.W.0108.120331T2212Z-120331T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARSHALL COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 PM CDT

* AT 511 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR PETERSBURG...MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PETERSBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SATURDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3525 8681 3526 8682 3536 8663 3535 8659
      3533 8660 3532 8660 3531 8665 3531 8667
      3525 8675
TIME...MOT...LOC 2211Z 287DEG 38KT 3531 8665

$$

FORECASTER:31
1 follow-up statement
736 
WWUS54 KOHX 312232
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
532 PM CDT SAT MAR 31 2012

TNC117-312242-
/O.CAN.KOHX.SV.W.0108.000000T0000Z-120331T2245Z/
MARSHALL TN-
532 PM CDT SAT MAR 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3525 8681 3526 8682 3536 8663 3535 8659
      3533 8660 3532 8660 3531 8665 3531 8667
      3525 8675
TIME...MOT...LOC 2232Z 287DEG 38KT 3524 8639

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:55 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 31, 3:55 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
355 PM CDT SAT MAR 31 2012

.SHORT TERM (THRU MON)...
ONGOING POTENTIAL FOR SVR STORMS WITH VERY LARGE HAIL CONTINUES IN
EXTREME SOUTHERN MID TN. UPDATED WCN TO INCLUDE ALL OF SOUTHERN
AND SOUTHWEST MID TN COUNTIES IN THE SEVERE THUNDERSTORM WATCH
UNDER 9 PM CDT.

REMOVED NORTHERN COUNTIES IN THE WATCH ALONG I-40 CORRIDOR. ISO
STORMS HAVE BEEN DEVELOPING IN THE REGION...BUT CELLS ARE NOT
SEVERE. EXPECT THREAT FOR LARGE HAIL TO DIMINISH IN THE SOUTH THIS
EVENING AFTER SUNSET. PATCHY FOG AFTER MIDNIGHT.

H5 RIDGE/WARMER TEMPS WL MOVE INTO THE REGION SUN-MON. WARMER AIR
ALOFT WILL KEEP SHOWERS AND THUNDERSTORMS ISOLATED THE NEXT COUPLE
OF DAYS...WITH NO ORGANIZED AREAS OF SEVERE WEATHER EXPECTED. THE
BEST CHANCE OF PCPN WL BE IN THE PLATEAU REGION. HIGHS ARE
EXPECTED TO CLIMB INTO THE MID 80S WEST OF PLAT.

.LONG TERM (TUE-FRI)...
H5 LOW PRESSURE MOVES EAST AND DISPLACES RIDGE. A WET PATTERN LOOKS
TO MATERIALIZE WED-THU...WITH SHOWERS AND THUNDERSTORMS LKLY WED.
MODEL SHIFT SYSTEM OUT OF THE AREA FRI WITH DRIER WEATHER FOR THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      57  84  62  87 /  10  10   0  20
CLARKSVILLE    55  86  61  86 /  10  10   0  20
CROSSVILLE     50  79  58  81 /  10  20  20  20
COLUMBIA       57  86  61  88 /  20  10   0  20
LAWRENCEBURG   56  86  60  87 /  30  10   0  10
WAVERLY        58  86  61  88 /  10  10   0  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Mar 31, 11:49 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 AM CDT SAT MAR 31 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1149 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE, WITH THE EXCEPTION OF THOSE AREAS NEAR THE KENTUCKY
STATE LINE AND THE UPPER PLATEAU.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Mar 31, 4:12 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
412 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             COLUMBIA                35.62N 87.05W
03/31/2012  M1.25 INCH       MAURY              TN   PUBLIC

0408 PM     HAIL             MINOR HILL              35.04N 87.17W
03/31/2012  M1.50 INCH       GILES              TN   TRAINED SPOTTER

            1.4 INCH HAIL REPORTED IN MINOR HILL

&&

11
Local storm report, Mar 31, 4:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             3 NE MURFREESBORO       35.88N 86.36W
03/31/2012  E0.50 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            REPORTED NEAR OAKLAND HIGH SCHOOL

&&

11
Local storm report, Mar 31, 4:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
419 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             WAYNESBORO              35.32N 87.76W
03/31/2012  M1.75 INCH       WAYNE              TN   PUBLIC

&&

11
Local storm report, Mar 31, 4:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             8 S PULASKI             35.08N 87.03W
03/31/2012  M2.75 INCH       GILES              TN   TRAINED SPOTTER

&&

11
Local storm report, Mar 31, 4:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
434 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             WAYNESBORO              35.32N 87.76W
03/31/2012  M1.25 INCH       WAYNE              TN   PUBLIC

&&

11
Local storm report, Mar 31, 5:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             PULASKI                 35.20N 87.03W
03/31/2012  M2.00 INCH       GILES              TN   PUBLIC

0430 PM     HAIL             COLLINWOOD              35.18N 87.74W
03/31/2012  M1.75 INCH       WAYNE              TN   PUBLIC

0400 PM     FLASH FLOOD      PULASKI                 35.20N 87.03W
03/31/2012                   GILES              TN   EMERGENCY MNGR

            SOME STREETS COVERED WITH WATER IN PULASKI

0410 PM     TSTM WND DMG     MINOR HILL              35.04N 87.17W
03/31/2012                   GILES              TN   EMERGENCY MNGR

            WIND DAMAGE TO CARPORTS AND SOME ROOF DAMAGE IN MINOR
            HILL.

0456 PM     HAIL             1 S LEWISBURG           35.43N 86.79W
03/31/2012  M1.75 INCH       MARSHALL           TN   TRAINED SPOTTER

            HAIL REPORTED NEAR HIGHWAY 31 JUST SOUTH OF LEWISBURG

&&

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:04 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford26 min
Mar 31, 1:15 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Williamson45 min
Mar 31, 1:25 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford35 min
Mar 31, 1:55 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Marshall, Maury, Rutherford35 min
Mar 31, 2:01 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury29 min
Mar 31, 2:08 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White17 min
Mar 31, 2:27 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury33 min
Mar 31, 2:29 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee16 min
Mar 31, 2:35 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury25 min
Mar 31, 2:43 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White17 min
Mar 31, 2:57 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury48 min
Mar 31, 3:18 PM CDTFlash Flood WarningOHXGiles3 hr
Mar 31, 3:25 PM CDTSpecial Weather StatementOHXPerry35 min
Mar 31, 3:31 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne29 min
Mar 31, 3:41 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence49 min
Mar 31, 3:56 PM CDTTornado WarningOHXGiles19 min
Mar 31, 3:58 PM CDTSevere Thunderstorm WarningOHXWayne32 min
Mar 31, 4:14 PM CDTTornado WarningOHXGiles18 min
Mar 31, 4:23 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury37 min
Mar 31, 4:28 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence32 min
Mar 31, 4:35 PM CDTSevere Thunderstorm WarningOHXWayne25 min
Mar 31, 4:58 PM CDTSevere Thunderstorm WarningOHXMarshall32 min
Mar 31, 5:01 PM CDTSevere Thunderstorm WarningOHXWayne29 min
Mar 31, 5:19 PM CDTSevere Thunderstorm WarningOHXWayne26 min
Mar 31, 5:46 PM CDTSevere Thunderstorm WarningOHXWayne14 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.